Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 5, NWS Amarillo, TX

June 30, 1996Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Jun 30, 1996, 5:00 PM CDT for Texas County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1996, 5:00 PM CDT (22:00 UTC)
Expired
Jun 30, 1996, 7:00 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 302201
FFWAMA
OKC139-010000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT SUN JUN 30 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  700 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE OKLAHOMA PANHANDLE
 
   ...EASTERN TEXAS COUNTY
 
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
CLUSTER OF THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING FROM 10
MILES SOUTH OF GUYMON TO JUST EAST OF HOOKER. RADAR SUGGESTS THAT NEARLY
2 INCHES OF RAIN HAS FALLEN DURING THE PAST HOUR NEAR OPTIMA LAKE. THE
THUNDERSTORMS WERE DRIFTING SLOWLY NORTH AT AROUND 5 MILES AN HOUR.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS.  DO NOT ATTEMPT TO DRIVE THROUGH RISING
WATER.  DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT.
RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:28 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 30, 3:28 PM CDT, 1 hour 32 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT SUN JUN 30 1996

COMPLICATED UPR LVL PATTERN TO CONTINUE NEXT 48HRS AS MODELS HAVING
DIFFICULT TIME TRANSITIONING FRM RIDGING IN E TO RIDGING IN W.
WHAT'S LEFT IN THE MIDDLE IS OUR FA AND THE NWD MOVING SHRTWV AT THE
MOMENT. AND OF COURSE WE CAN'T IGNORE BROAD MOIST PLUME WITH
TROPICAL CONNECTIONS ARCHING FRM SW MEXICO INTO WRN KS. AT THE
SFC...WEAK FNTL BOUNDARY REMAINS STALLED ACRS SRN TX PNHDL...
APPARENTLY THE FOCUS FOR ACTIVITY AS SEEN ON 88-D LOOP FRM GAG TO
CVS.

SECOND AREA OF CONVECTION ACRS OK PNHDL BETTER ORGANIZED...BEING
ENHANCED BY APCHG SHRTWV. SLOW STORM MOTIONS CONTINUE THREAT FOR
ISOLD FLOODING. WILL NOT ISSUE FFA ATTM BUT WILL HAVE TO WATCH OK
PNHDL OVERNIGHT AS EVENT UNFOLDS. WILL KEEP CATEGORICAL WORDING WITH
SCT COVERAGE OVERNIGHT FOR ALL OF FA. TENDENCY HAS BEEN FOR SOME
DECREASE IN COVERAGE WITH LOSS OF DAYTIME HEATING HOWEVER WITH
TROPICAL AMS CONVECTION SHOULD PERSIST VCNTY SHEAR AXIS ACRS FAR NRN
ZONES.

ONTO MON...WILL MAINTAIN CHC POPS THROUGHOUT FA DURING THE DAY AS
COLD POOL ASSCD WITH NEARLY STATIONARY SHRTWV ENHANCES LAPSE RATES.
OLD FNTL BOUNDARY ALSO MAY BE FOCUS FOR CONVECTION AS IT MEANDERS
NWRD. WILL TAPER POPS OFF IN NW MON PM AS SUBSIDENCE LIKELY TO TAKE
OVER AS UPR RIDGE BEGINS TO BUILD IN.

ON TUE...SOMEWHAT OF NW FLOW SETTING UP SO WILL KEEP SLGHT CHC/CHC
POPS FROM W-E. STILL NO CLEAR-CUT FOCUS HOWEVER DAYTIME HEATING WILL
BE SUFFICIENT FOR TRW ESPECIALLY ACRS HIER TERRAIN TO W.

IN EXTENDED...GUIDANCE FROM NCEP SAYS TROPICAL MOISTURE TO BE CUT
OFF WITH TIME AS RIDGE BUILDS IN W AND THUS DRY AND WARMER EXTENDED.
HOWEVER ECMF SHOWS RIDGE BEING IMPACTED ON SE SIDE BY ERLY WV SO
WILL KEEP POPS THROUGH THE FOURTH.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Special weather statement, Jun 30, 1:05 PM CDT, 3 hours 55 minutes before
OKZ001>003-TXZ001>020-010600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 30 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

EARLY THIS AFTERNOON...A STATIONARY FRONT WAS LOCATED FROM NEAR A
GAGE TO CLOVIS LINE.  A DISTURBANCE IN THE UPPER LEVELS OF THE
ATMOSPHERE AROUND MIDLAND IS FORECASTED TO LIFT NORTHWARD LATER
TODAY AND EARLY TONIGHT INTO THE OKLAHOMA PANHANDLE.  A MOIST AND
UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE PANHANDLES.  THESE
FACTORS...ALONG WITH STRONG SURFACE HEATING...WILL COMBINE TO
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE
EVENING JUST ABOUT ANYWHERE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES.

THE STEERING WIND CURRENTS IN THE ATMOSPHERE ARE VERY
LIGHT...THEREFORE ANY THUNDERSTORMS THAT DEVELOP WILL BE VERY SLOW-
MOVING.  THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY VERY HEAVY
RAINFALL WHICH MAY RESULT IN FLOODING OF STREETS AND LOW-LYING
AREAS.  HOWEVER...STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE FROM
SOME OF THE THUNDERSTORMS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

SCHNEIDER

Nearby

Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.